Connecticut, 2003

Flash Flood and Damaging Wind in Connecticut, August 16, 2003

August 16, 2003 · NWS OKX · 2 events in 1 county or zone

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 16, 2:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 PM EDT SAT AUG 16 2003

.CURRENTLY...A COLD FRONT IS MOVING SOUTHEAST ACROSS NORTHERN NEW
YORK STATE...LAKE ONTARIO...AND EXTREME SOUTHERN ONTARIO PROVINCE ON
THE NORTHSIDE OF LAKE ERIE. OUT AHEAD OF THIS FRONT...IN A MOIST AND
UNSTABLE AIRMASS...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED. THESE STORMS ARE MOVING SOUTHEAST AT 10 TO 15 MPH...AND
ARE PRODUCING AREAS OF VERY HEAVY RAIN...LOCALLY GUSTY WINDS AND
SMALL HAIL. THESE STORMS WILL ADVECT INTO OUR COUNTY WARNING AREA AS
THE AFTERNOON PROGRESSES AND REMAIN A THREAT THROUGH THE EARLY PART
OF THIS EVENING. THE REGIONAL SATELLITE LOOP SHOWS THAT SUNSHINE
ACROSS THE TRI-STATE AREA WILL FADE BEHIND MID AND UPPER LEVEL
CLOUDINESS THAT BLOWS OFF THE TOP OF THESE STORMS. THIS WILL LIMIT
ANY FURTHER INCREASE IN THE TEMPERATURES ACROSS THE AREA...WHICH ARE
ALREADY IN THE MIDDLE AND UPPER 80S. DEW POINT TEMPERATURES IN THE
LOWER TO MIDDLE 70S HAVE FURTHER GIVEN THIS AIRMASS A SUMMER FEEL
TO IT...AS WELL AS ADD TO THE INSTABILITY OF THE ATMOSPHERE.
REGIONAL MSAS ANALYSIS INDICATE A LARGE AREA OF -5 TO -8 LIFTED
INDEXES OVER INLAND LOCATIONS NORTH AND WEST OF NEW YORK
CITY...WHICH COVERS THE AREA OF OUR UPSTREAM FETCH.

&&

.SHORT-TERM...I EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP OR MOVE ACROSS THE TRI-STATE AREA LATE THIS AFTERNOON
THROUGH THE END OF OR JUST AFTER THE DAYLIGHT HOURS. THEN...ACTIVITY
SHOULD START TO WIND DOWN AS DAYTIME HEATING IS LOST...AS WELL AS
SOME MECHANICAL LIFT AS THE FORWARD PROGRESSION OF THE FRONT SLOWS
DOWN. A LEFTOVER SHOWER OR THUNDERSTORM WILL REMAIN POSSIBLE THROUGH
THE OVERNIGHT AS THE FRONT CRAWLS THROUGH THE AREA AND IS SLOW TO
CLEAR THE COAST.  CONDITIONS WILL START TO IMPROVE EITHER BY THE END
OF THE OVERNIGHT TONIGHT NORTH AND WEST...OR BY EARLY TO MID MORNING
ON SUNDAY FOR PORTIONS OF LONG ISLAND. THEN...A COOLER...DRIER AND
MORE STABLE AIRMASS STARTS TO PUSH ITS WAY INTO THE REGION FOR MUCH
OF THE UPCOMING WEEK.

&&

.MID-RANGE...HIGH PRESSURE LOOKS LIKE IT WILL REMAIN IN CONTROL
THROUGH AT LEAST THE MIDWEEK...BEFORE STARTING TO SLIDE OFF THE
COAST BY THE END OF THE WEEK. THIS WILL ALLOW THE SOUTHWESTERLY
RETURN FLOW TO DEVELOP ON THE BACK SIDE OF THE HIGH BY THE END OF
THE WEEK...THUS INCREASING THE TEMPERATURES AND HUMIDITY LEVELS A
NOTCH BY THURSDAY AND FRIDAY. THE NEXT COLD FRONT WILL BE ON OUR
DOORSTEP BY FRIDAY...WHICH WILL PROVIDE A TRIGGER FOR THE END OF THE
WEEK INTO NEXT WEEKEND. THUS...I WILL INTRODUCE POPS (CHANCE OF A
SHOWER) FOR FRIDAY AND SATURDAY IN THE EXTENDED. BUT...UNTIL
THEN...THE FORECAST WILL FEATURE MORE SUN THAN CLOUDS...TEMPERATURES
SLIGHTLY BELOW NORMAL...AND LOW TO MODERATE LEVELS OF HUMIDITY.

&&

.MARINE...SOME HIGHER SEAS AND WINDS POSSIBLE IN CONVECTION THIS
EVENING...THEN RELATIVELY QUIET NEXT 5 DAYS AFTER COLD FRONT SAGS S
THROUGH THE AREA AND HIGH PRES BUILDS IN DURING THE MID WEEK PERIOD.
WAVEWATCH AND WIND-WAVE CLIMATOLOGY BOTH VERY CLOSE NEXT 5 DAYS...
THOUGH ABOUT A FOOT HIGH TO START. BOTH ALSO SUGGESTING SEAS MAY
FLIRT WITH SCA CRITERIA ON OUR EASTERN OCEAN WATERS IN NE FLOW ON
MON...WILL FORECAST UP TO 4 FT ATTM.

&&

.AVIATION...IFR VSBY AND GUSTY WINDS TO 30-35 KT POSSIBLE IN TSTMS
THIS EVENING ESPECIALLY AT INLAND TERMINALS...THEN LOW CONFIDENCE
FORECAST FOR LATER TONIGHT INTO 18Z SUNDAY. IF COLD FRONT AND
ASSOCIATED CONVECTION MOVE THROUGH CLEANLY...WOULD EXPECT JUST SOME
MVFR VSBY AT TERMINALS WHICH RECEIVE PRECIPITATION...THEN VFR FOR
MON. IF NOT...THEN MVFR CIGS MAY PERSIST. WILL GO MORE OPTIMISTIC
ROUTE FOR NOW AND AMEND LATER IF NECESSARY.

&&

.HYDRO...SCATTERED CONVECTION WILL OCCUR LATE THIS AFTERNOON INTO
THIS EVENING. THESE STORMS WILL PRODUCE AREAS OF VERY HEAVY RAIN.
BASIN AVERAGES BETWEEN ONE QUARTER AND ONE HALF INCH CAN BE EXPECTED
LATE THIS AFTERNOON INTO TONIGHT. ISOLATED AMOUNTS EXCEEDING ONE
INCH WILL OCCUR WITH VERY SLOW MOVING CELLS OR WITH TRAINING OF
CELLS.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GRID DATABASE/PUBLIC: JK/NV
AVIATION/MARINE: GOODMAN
Hazardous weather outlook, Aug 16, 3:26 AM EST, 14 hours 4 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-170930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
426 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 4:00 PM EST, 1 hour 30 minutes before
NYZ078-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
500 PM EDT SAT AUG 16 2003

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 3 MILES NORTHEAST OF FORT
SALONGA IN NORTHERN SUFFOLK COUNTY...MOVING EAST AT 20 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
NISSEQUOGUE AROUND 505 PM...
POQUOTT...SETAUKET-EAST SETAUKET...OLD FIELD...STONY BROOK AROUND 515
PM...AND NEAR MILLER PLACE BY 530...

WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ALONG
WITH PEA TO MARBLE SIZE HAIL.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Local storm report, Aug 16, 4:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
558 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    OLD FIELD                 NY   WIND DAMAGE
08/16/03   SUFFOLK                        TREES DOWN...REPORTED BY
                                          PUBLIC VIA EMERGENCY SVCS

SR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
August 16, 5:30 PM EST
Where
New Haven County, Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
41.433, -73.117

As a severe thunderstorm moved east, it produced high winds that downed tree branches in Oxford and downed wires in Meriden. This was reported by the broadcast media.

Flash Flood, New Haven

When
August 16, 6:30 PM EST to 6:45 PM EST
Where
New Haven County, Seymour
Reported by
BROADCAST MEDIA
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

As a cluster of thunderstorms and heavy showers moved slowly southeast, torrential rain caused flash flooding of parts of Route 8 in Seymour. This was reported by the broadcast media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337608, 5337609.